Isomorphisms of geodesic flows on quadrics. (English) Zbl 1229.37096

Summary: We consider several well-known isomorphisms between Jacobi’s geodesic problem and some integrable cases from rigid body dynamics (the cases of Clebsch and Brun). A relationship between these isomorphisms is indicated. The problem of compactification for geodesic flows on noncompact surfaces is stated. This problem is hypothesized to be intimately connected with the property of integrability.


37K25 Relations of infinite-dimensional Hamiltonian and Lagrangian dynamical systems with topology, geometry and differential geometry
53C22 Geodesics in global differential geometry
70E40 Integrable cases of motion in rigid body dynamics
Full Text: DOI


[1] Knörrer, H., Geodesics on Quadrics and a Mechanical Problem of C. Neumann, J. Reine Angew. Math., 1982, vol. 334, pp. 69–78.
[2] Minkowski, H., Über die Bewegung eines festen Körpers in einer Flüssigkeit, Sitzungsber. König. Preuss. Akad. Wiss. Berlin, 1888, vol. 30, pp. 1095–1110. · JFM 20.0993.01
[3] Moser, J., Various Aspects of Integrable Hamiltonian Systems, Dynamical Systems (Bressanone, 1978), Naples: Liguori, 1980, pp. 137–195.
[4] Kozlov, V.V., Some Integrable Extensions of the Jacobi’s Problem of Geodesics on an Ellipsoid, Prikl. Mat. Mekh., 1995, vol. 59, no. 1, pp. 3–9 [J. Appl. Math. Mech., 1995, vol. 59, no. 1, pp. 1–7]. · Zbl 0883.70006
[5] Kozlov, V.V. and Onishchenko, D. A., Nonintegrability of Kirchhoff’s Equations, Dokl. Akad. Nauk SSSR, 1982, vol. 266, no. 6, pp. 1298–1300 [Soviet Math. Dokl., 1982, vol. 26, no. 2, pp. 495–498]. · Zbl 0541.70009
[6] Kozlov, V.V., Two Integrable Problems of Classical Dynamics, Vestnik Moskov. Univ. Ser. I Mat. Mekh., 1981, no. 4, pp. 80–83. · Zbl 0474.70005
[7] Kolosov, G.V., On Certain Modifications of Hamilton’s Principle in its Application to the Solution of Problems of the Rigid-Body Mechanics, St. Petersburg, 1908.
[8] Borisov, A.V. and Mamaev, I. S., Rigid Body Dynamics – Hamiltonian Methods, Integrability, Chaos, Moscow-Izhevsk: Institute of Computer Science, 2005. · Zbl 1114.70001
[9] Novikov, S.P., The Hamiltonian Formalism and a Many-Valued Analogue of Morse Theory, Uspekhi Mat. Nauk, 1982, vol. 37, no. 5, pp. 3–49 [Russian Math. Surveys, 1982, vol. 37, no. 5, pp. 1–56].
[10] Borisov, A. V., Necessary and Sufficient Conditions of Kirchhoff Equation Integrability, Regul. Chaotic Dyn., 1996, vol. 1, no. 2, pp. 61–76. · Zbl 1001.70501
[11] Stekloff, V. A., Remarque sur un problème de Clebsch sur le mouvement d’un corps solide dans un liqiude indéfini en sur le problème de M. de Brun // C. R. Acad. Sci. Paris, 1902, vol. 135, pp. 526–528. · JFM 33.0783.01
[12] Mumford, D., Tata Lectures on Theta I, Boston: Birkhäuser, 1983. · Zbl 0509.14049
[13] Veselov, A.P., Two Remarks about the Connection of Jacobi and Neumann Integrable Systems, Math. Z., 1994, vol. 216, no. 3, pp. 337–345. · Zbl 0815.58011 · doi:10.1007/BF02572325
[14] Bolsinov, A.V. and Dullin, H.R., On Euler Case in Rigid Body Dynamics and Jacobi Problem, Regul. Chaotic Dyn., 1997, vol. 2, no. 1, pp. 13–25. · Zbl 1001.70502
[15] Braden, H.W., A Completely Integrable Mechanical System, Lett. Math. Phys., 1982, vol. 6, pp. 449–452. · Zbl 0526.70021 · doi:10.1007/BF00405865
[16] Borisov, A.V. and Mamaev, I. S., Modern Methods of the Theory of Integrable Systems, Moscow-Izhevsk: Institute of Computer Science, 2003 (in Russian). · Zbl 1101.37041
[17] Borisov, A.V. and Mamaev, I. S., Conservation Laws, Hierarchy of Dynamics and Explisit Integration of Nonholonomic System, Regul. Chaotic Dyn., 2008, vol. 13, no. 5, pp. 443–490. · Zbl 1229.70038 · doi:10.1134/S1560354708050079
[18] Fedorov, Yu.N., Geometrical Properties of Finite-Dimensional Integrable Systems and Their Descritezation, Dissertation, Moscow State University, 2001.
[19] Jung, C., Poincaré Map for Scaftaring States, J. Phys. A: Math Gen., 1997, vol. 19, pp. 1345–1353. · Zbl 0619.58025 · doi:10.1088/0305-4470/19/8/016
[20] Veselov, A.P., A Few Things I Learnt from Jürgen Moser, Regul. Chaotic Dyn., 2008, vol. 13, no. 6, pp. 515–524. · Zbl 1229.37076 · doi:10.1134/S1560354708060038
[21] Knauf, A. and Taimanov, I. A., On Integrability of the n-Centre Problem, Math. Ann., 2005, vol. 331, no. 3, pp. 631–649. · Zbl 1136.37033 · doi:10.1007/s00208-004-0598-y
[22] Borisov, A. V., Kilin, A.A., and Mamaev, I. S., Multiparticle Systems: The Algebra of Integrals and Integrable Cases, Rus. J. Nonlin. Dyn., 2009, vol. 5, no. 1, pp. 53–82 [Regul. Chaotic Dyn., 2009, vol. 14, no. 1, pp. 18–41]. · Zbl 1229.37106
[23] Borisov, A. V., Kilin, A.V., and Mamaev, I. S., The Hamiltonian Dynamics of Self-Gravitating Liquid and Gas Ellipsoids, Regul. Chaotic Dyn., 2009, vol. 19, no. 2, pp. 179–217. · Zbl 1229.70049 · doi:10.1134/S1560354709020014
[24] Ziglin, S. L., Dokl. Akad. Nauk, 2009 (in press).
[25] Borisov, A.V. and Mamaev, I. S., Some Comments to the Paper by A.M.Perelomov !!A Note on Geodesics on Ellipsoid??, Regul. Chaotic Dyn., 2000, vol. 5, pp. 92–94. · Zbl 0967.76023 · doi:10.1070/rd2000v005n02ABEH000141
[26] Brun, F., Rotation kring fix punkt, Öfvers. Kongl. Svenska Vetenskaps-Akad. Förhandl., 1893, vol. 7, pp. 455–468. · JFM 41.0803.01
[27] Jacobi, C.G. J., Vorlesungen über Dynamik, vol. 8 (Supplementband) of Gesammelte Werke, Berlin: Reimer, 1884.
[28] Neumann, C., De problemate quodam mechanico, quod ad primam integralium ultraellipticorum classem revocatur, J. Rein. Angew. Math., 1859, vol. 56, pp. 46–63. · ERAM 056.1472cj · doi:10.1515/crll.1859.56.46
[29] Bogoyavlensky, O. I., Reversing Solitons: Nonlinear Integrable Equations, Moscow: Nauka, 1991 (in Russian).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.